Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 41, NWS Fort Worth, TX

May 23, 2024Leon County, Robertson County, Texas

NWS Fort Worth, TX issued this tornado warning at May 23, 2024, 7:48 PM CDT for Leon County, Robertson County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2024, 7:48 PM CDT (00:48 UTC)
Expired
May 23, 2024, 8:30 PM CDT
In force
42 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Leon County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 127 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:15 PM CDTHAIL 1.254 W Jewett, TXHalf dollar size hail on FM 1469 west of Jewett.
May 23, 8:20 PM CDTHAIL 11 Ssw Jewett, TXQuarter hail near HWY 79/39.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:55 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

734 
WFUS54 KFWD 240048
TORFWD
TXC289-395-240130-
/O.NEW.KFWD.TO.W.0041.240524T0048Z-240524T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
748 PM CDT Thu May 23 2024

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northeastern Robertson County in central Texas...
  Southwestern Leon County in central Texas...

* Until 830 PM CDT.

* At 748 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Twin Oak Reservoir, or 21 miles
  southeast of Groesbeck, moving east at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Robertson and southwestern Leon Counties, including
  the following locations... Jewett, Marquez, Seale, Corinth,
  Robbins, Flynn, and Bald Prairie.

This includes Interstate 45 between mile markers 171 and 173.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3110 9608 3121 9644 3130 9644 3142 9620
      3139 9600
TIME...MOT...LOC 0048Z 268DEG 14KT 3125 9636 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Reeves
1 follow-up statement
385 
WWUS54 KFWD 240121
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
821 PM CDT Thu May 23 2024

TXC395-240130-
/O.CAN.KFWD.TO.W.0041.000000T0000Z-240524T0130Z/
Robertson TX-
821 PM CDT Thu May 23 2024

...THE TORNADO WARNING FOR NORTHEASTERN ROBERTSON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for central
Texas.

&&

LAT...LON 3119 9606 3124 9627 3129 9633 3130 9633
      3130 9632 3136 9632 3142 9620 3139 9600
TIME...MOT...LOC 0120Z 251DEG 19KT 3133 9619 

$$

TXC289-240130-
/O.CON.KFWD.TO.W.0041.000000T0000Z-240524T0130Z/
Leon TX-
821 PM CDT Thu May 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WEST
CENTRAL LEON COUNTY...

At 820 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southeast of Lake Limestone, or 21 miles south
of Teague, moving east at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lake Limestone, Corinth, Jewett, Marquez, and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3119 9606 3124 9627 3129 9633 3130 9633
      3130 9632 3136 9632 3142 9620 3139 9600
TIME...MOT...LOC 0120Z 251DEG 19KT 3133 9619 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Stalley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 7:45 PM CDT, 3 minutes earlier.

Area forecast discussion, May 23, 7:45 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
745 PM CDT Thu May 23 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday/

A lone tornadic supercell continues to make progress through
Central Texas this evening within an environment characterized by
exceptional instability and locally maximized low-level shear and
helicity. This storm is likely to affect additional downstream
counties through the evening, and is unlikely to be significantly
affected by a loss of heating and diurnal increase in MLCIN. Back
to the west, dryline convection developed west of the forecast
area over the past few hours, but has begun to wane as it spread
eastward through the Concho Valley into a less favorable and more
stable environment. Additional cells also briefly developed along
the I-20 corridor along a northward-moving outflow boundary from
Central Texas convection earlier in the day, but a worked-over
environment over much of North Texas prevented these cells from
achieving deep convection, and have since dissipated. Following
the departure of the Central Texas supercell, the overnight period
is expected to be relatively quiet, with perhaps some isolated
redevelopment occurring in parts of North Texas in accordance
with a strengthening nocturnal low-level jet.

A hot and humid day is in store for tomorrow, and heat index
values of 97-103 will be common across much of the area. By late
afternoon, a slow-moving frontal zone and dryline intersection
will move into northwestern portions of the CWA, offering a source
of lift to a highly unstable warm sector. Isolated to scattered
convective development is expected across portions of North Texas
by late afternoon, but convective coverage remains uncertain at
this time. All severe hazards would be possible with late
afternoon convection once again, as a supercellular storm mode
should dominate.

-Stalley

&&

.LONG TERM... /Issued 238 PM CDT Thu May 23 2024/
/Friday through Thursday/

The weather pattern will remain active as we head into the
weekend with low level moisture staying in place and multiple
shortwaves moving though southwest flow aloft. Scattered
thunderstorms will be possible on Friday along and ahead of a cold
front and dryline. The best storm chances will be during the late
afternoon and early evening, mainly east of the I-35 corridor. A
cap of warm air will limit/prevent storms from developing, but if
the cap breaks, storm could become strong to severe quickly,
capable of producing large hail and damaging winds. The loss of
surface heating and the passage of the shortwave will end storm
chances Friday evening.

Saturday morning should start out rain-free but another shortwave
will emerge out of West Texas in the afternoon while a dryline
approaches from the west. The best storm chances will be from the
Red River northward where the cap is most likely to break, but
there is at least a low potential for storms across most of North
Texas. Any storm that manages to develop will have potential to
become severe. Storms will shift eastward with the passing
shortwave Saturday night.

Sunday should be rain-free with no discernible source of lift on
either the synoptic or mesoscale. The passage of a shortwave
across the Northern and Central Plains Sunday night will send a
cold front southward through the region on Memorial Day. We don't
anticipate any storms with the front since moisture will be very
limited above 850 mb. However, there may be just enough moisture
across Central Texas for a few thunderstorms Monday evening. The
front will bring a temporary end to the oppressive humidity, with
dew points falling into the upper 50s to lower 60s by Tuesday
morning. The front will lift slowly back to the north Tuesday
night through Wednesday, resulting in low level moisture return
and a return of thunderstorm chances. Storm chances will increase
Wednesday night through Thursday with the passage of a shortwave.

High temperatures Friday through Sunday will be generally in the
90s and low temperatures will be in the upper 60s and 70s. High
temperatures Memorial Day through Thursday will be slightly
cooler with mainly 80s and lower 90s. Lows will finally fall below
the 70s for most locations the first half of next week.

79

&&

.AVIATION... /NEW/
/00z TAFs/

Isolated shower and thunderstorm activity was moving across
portions of D10 as of 00z, but has largely begun to dissipate with
minimal further potential for lightning in the vicinity. New
convection presently appears unlikely at the TAF sites themselves
during the overnight period, although isolated convection could
continue across parts of East and Central Texas for a few more
hours. Expect a return to widespread MVFR cigs tonight which will
persist until midday Friday. Scattering to VFR is expected by the
afternoon, with renewed chances for isolated convection within D10
after ~21z as frontal boundary and dryline approach from the
northwest. A brief period of VCTS has been introduced to address
this low potential near the end of the valid TAF period. Outside
of convective influences, a south/southwest wind will prevail at
10-20 kts.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  94  72  92  77 /  30  20  10  20  10
Waco                73  92  71  92  76 /  30  20  20   5   5
Paris               68  88  69  88  73 /  60  20  30  10  20
Denton              69  92  69  90  75 /  30  10   5  20  20
McKinney            71  91  70  90  75 /  40  20  10  10  20
Dallas              72  94  72  92  77 /  30  20  10  10  10
Terrell             71  90  71  90  75 /  50  20  20   0   5
Corsicana           74  92  73  92  77 /  30  20  20   0   5
Temple              74  92  72  93  75 /  20  30  10   5   5
Mineral Wells       72  96  68  93  74 /  20  10   5  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Friday for TXZ092>095-102>107-117>123-
130>135-141>148-156>161.

&&
Hazardous weather outlook, May 23, 2:58 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
258 PM CDT Thu May 23 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
258 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are possible late this afternoon and
tonight. A few of the storms may be severe with large hail and
damaging winds. Heavy rain could also result in flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are additional chances for thunderstorms Friday and Saturday.
Though storm coverage may be isolated, any storm that develops could
quickly become severe. Additional storms are possible around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening.

In the hours before

Special weather statement, May 23, 3:39 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
339 PM CDT Thu May 23 2024

TXZ144>146-159-161-232115-
Limestone TX-Bosque TX-Hill TX-Navarro TX-McLennan TX-
339 PM CDT Thu May 23 2024

...Strong thunderstorms will impact portions of north central
McLennan, central Bosque, northwestern Limestone, Hill and
southwestern Navarro Counties through 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hubbard to near Meridian. Movement was
east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Hillsboro, Whitney, Dawson, Bynum, Navarro Mills Lake, Aquilla
  Lake, and Lake Whitney around 345 PM CDT.
  Carl's Corner around 400 PM CDT.

Other locations impacted by these storms include Malone, Birome,
Kopperl, Cedar Shores, Brandon, Mount Calm, Irene, Penelope, Abbott,
and Lakewood Harbor.

This includes the following highways...
 Interstate 35 between mile markers 351 and 369.
 Interstate 35W near mile marker 1.
 Interstate 35E between mile markers 371 and 372.
 Interstate 45 between mile markers 220 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 9640 3213 9746 3206 9769 3194 9783
      3171 9675 3183 9653
TIME...MOT...LOC 2039Z 258DEG 35KT 3190 9681 3201 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Reeves
Local storm report, May 23, 6:19 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
619 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     1 SE Bruceville-Eddy    31.31N 97.23W
05/23/2024                   McLennan           TX   Emergency Mngr

            Photos received of a damaged home and
            detached metal garage about 1.5 miles SE of
            Bruceville Eddy near the county line. Time
            and location approximate.

&&

MSS
Local storm report, May 23, 6:44 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
644 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             5 W Kosse               31.31N 96.72W
05/23/2024  M2.00 Inch       Falls              TX   Emergency Mngr

            2 inch hail on HWY 7 west of Kosse.

&&
Local storm report, May 23, 7:00 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
700 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Kosse                   31.31N 96.63W
05/23/2024  M1.75 Inch       Limestone          TX   Emergency Mngr

            Golf ball size hail in Kosse.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTTornado Warning Considerable damage threatFWDLeon, Limestone, Robertson46 min
May 23, 8:26 PM CDTTornado WarningFWDLeon14 min
May 23, 9:56 PM CDTSpecial Weather StatementFWDCooke64 min
May 23, 10:02 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson58 min
May 23, 10:54 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson66 min
May 23, 11:32 PM CDTFlash Flood WarningFWDGrayson118 min
May 23, 11:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDFannin, Grayson69 min
May 24, 12:11 AM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Fannin, Grayson, Hunt49 min
May 24, 12:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFWDDelta, Fannin, Hopkins, Hunt62 min
May 24, 3:11 AM CDTSpecial Weather StatementFWDLamar49 min
May 24, 3:56 AM CDTSpecial Weather StatementFWDLamar49 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningFWDBosque, Hamilton63 min
May 24, 2:58 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson44 min
May 24, 3:16 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, Johnson59 min
May 24, 3:30 PM CDTSevere Thunderstorm WarningFWDNavarro60 min
May 24, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDDallas, Ellis42 min
May 24, 4:29 PM CDTSevere Thunderstorm WarningFWDHenderson, Navarro38 min
May 24, 4:54 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall48 min
May 24, 5:03 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson57 min
May 24, 5:04 PM CDTSevere Thunderstorm WarningFWDHood, Parker56 min
May 24, 5:16 PM CDTSevere Thunderstorm WarningFWDCooke59 min
May 24, 5:19 PM CDTSevere Thunderstorm WarningFWDDenton, Wise71 min
May 24, 5:49 PM CDTTornado WarningFWDCooke41 min
May 24, 5:51 PM CDTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains54 min
May 24, 5:57 PM CDTSevere Thunderstorm WarningFWDHood63 min
May 24, 6:11 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro64 min
May 24, 6:19 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson56 min
May 24, 6:27 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant33 min
May 24, 6:43 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar30 min
May 24, 6:59 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Somervell16 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.